Kansas, 2011

Hail and Damaging Winds in Kansas, July 12, 2011

July 12, 2011 · NWS TOP · 7 events in 6 counties and zones

On July 12, 2011 scattered thunderstorms produced very strong winds across portions of northeast Kansas. The worst damage took place across Riley and Pottawatomie Counties where power poles and large structures were destroyed in that area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On July 12, 2011 scattered thunderstorms produced very strong winds across portions of northeast Kansas. The worst damage took place across Riley and Pottawatomie Counties where power poles and large structures were destroyed in that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 12, 2:14 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 12, 2:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT TUE JUL 12 2011

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY AFTERNOON...

19Z WATER VAPOR SHOWS A CLOSED UPPER-LEVEL TROUGH OVER
NORTHWEST OKLAHOMA WITH DECENT SOUTHERLY FLOW AT 500 MB STREAMING
COOLER AIR UPSTREAM INTO CENTRAL KANSAS. SURFACE ANALYSIS AND
VISIBLE SATELLITE SHOW INSTABILITY INCREASING AS DEVELOPING
TOWERING CU IS NOTED OVER SOUTH CENTRAL AND SOUTH EAST KANSAS
STREAMING NORTHWARD. WEAK FRONTAL BOUNDARY HAS SETTLED OVER NORTHERN
MISSOURI WESTWARD INTO NORTHERN KANSAS WHILE AN OUTFLOW BOUNDARY
FROM AN MCS OVER NEBRASKA WAS CONTINUING SOUTHEAST INTO MISSOURI.

CLOUD COVER SHOULD INCREASE THIS EVENING AS THE UPPER TROUGH
APPROACHES FROM THE SOUTHWEST. CHANCE POPS WERE INSERTED THIS
EVENING INTO THE OVERNIGHT PERIOD AS TWO SEPARATE LIFTING
MECHANISMS COME INTO PLAY. CONVERGENCE ALONG THE FRONTAL BOUNDARY
LIFTS NORTHWARD INTO SOUTHERN NEBRASKA WHILE AN UPPER DISTURBANCE
SHIFTS OVERHEAD. MOISTURE POOLING ALONG AND AHEAD OF THE BOUNDARY
SHOULD INCREASE DEW POINTS INTO THE LOWER 70S...PROVIDING THE
ADEQUATE MOISTURE AND ASCENT. HOWEVER...0-6 KM BULK SHEAR APPEARS
WEAK AT 20 KTS WHILE STRAIGHT UNIDIRECTIONAL FLOW AND ML CAPE QUITE
HIGH TO NEAR 3000 J/KG LATE AFTERNOON SUGGEST MULTI CELL STRUCTURE
WITH SUBSTANTIAL UPDRAFTS. THE 15Z EXPERIMENTAL HRRR AND 4KM WRF
MODELS ARE ALSO IN AGREEMENT...BEGINNING WITH ISOLATED CONVECTION
OVER SOUTH CENTRAL...INCREASING IN COVERAGE LATER THIS EVENING.
STRONG WINDS...SMALL HAIL AND HEAVY RAIN APPEAR TO BE THE MAIN
THREATS AT THIS TIME. LOWS OVERNIGHT IN THE 70S ARE PROGGED WITH
WINDS BECOMING LIGHT TOWARDS THE SOUTHEAST.

ON WEDNESDAY AFTERNOON...WEAK UPPER LEVEL FLOW WILL ALLOW THE
SHORTWAVE AND ASSOCIATED VORTICITY MAX TO STALL IN THE AREA.
CONTINUED CHANCE POPS AT THIS TIME WITH ISOLATED TO SCATTERED MULTI
CELL STORMS EXPECTED. A BRIEF RELIEF FROM THE HEAT IS EXPECTED WITH
CLOUD COVER AND ANY PRECIPITATION HOLDING TEMPERATURES TO THE LOWER
90S.

BOWEN

WEDNESDAY NIGHT THROUGH TUESDAY...

WEDNESDAY NIGHT AND THURSDAY...A MINOR UPPER LEVEL TROUGH WILL MOVE
AROUND THE NORTHERN PERIPHERY OF H5 RIDGE AXIS ACROSS THE SOUTHERN
PLAINS. THERE WILL BE ENOUGH ASCENT AHEAD OF THE H5 TROUGH ALONG
WITH WEAK ISENTROPIC LIFT TO CONTINUE A CHANCE FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY MORNING. THE SOUTHERN
PLAINS UPPER LEVEL RIDGE WILL BEGIN TO AMPLIFY ACROSS THE CENTRAL
PLAINS. AFTERNOON HEATING MAY CAUSE ISOLATED THUNDERSTORMS TO
DEVELOP ACROSS THE CWA. I KEPT A SLIGHT CHANCE OF POPS IN THE
FORECAST GRIDS FOR THURSDAY AFTERNOON. HIGH TEMPERATURES WILL WARM
INTO THE MID TO UPPER 90S. HEAT INDICES WILL BE IN THE 98 TO 103
DEGREE RANGE.

FRIDAY THROUGH TUESDAY...WILL BE HOT. THE UPPER LEVEL RIDGE WILL
AMPLIFY AND CENTER ITSELF OVER NORTHEAST KS. THE ECMWF MODEL SHOWS
THE CENTER OF THE H5 RIDGE AXIS TO HAVE HEIGHTS OF 603 DKM AT 500MB
SATURDAY THROUGH TUESDAY. HIGH TEMPERATURES WILL REACH BETWEEN 99 TO
105 DEGREES ACROSS THE CWA. THE EASTERN AND NORTHERN COUNTIES MAY
KEEP LOWER TO MID 70 DEW POINTS...WHICH WOULD CAUSE HEAT INDICES TO
EXCEED 110 DEGREES EACH AFTERNOON. THE WESTERN AND SOUTHERN COUNTIES
MAY MIX DEEP ENOUGH FOR DEW POINTS TO DROP INTO THE MID TO UPPER 60S
DURING THE AFTERNOON HOURS. HOWEVER...MID TO UPPER 60S DEW POINTS
WHEN COMBINED WITH HIGH TEMPERATURES AROUND 103 DEGREES WOULD CAUSE
HEAT INDICES TO BE IN THE 104 TO 108 DEGREE RANGE. EXCESSIVE HEAT
WARNINGS OR HEAT ADVISORIES WILL MOST LIKELY BE NEEDED FRIDAY
THROUGH TUESDAY. I KEPT POPS THROUGH THIS PERIOD UNDER 14 PERCENT.

GARGAN

&&

.AVIATION...

PREDOMINANTLY VFR CONDITIONS EXPECTED THROUGH THE ENTIRE TAF
PERIOD. TOP/FOE LIGHT WINDS INITIALLY FROM NORTH WILL VARY AND
GRADUALLY TURN BACK AROUND TO SOUTHEAST. SCATTERED THUNDERSTORMS
ARE EXPECTED IN THE GENERAL VICINITY OF TAF SITES FROM 20Z THROUGH
04Z...BUT DUE TO EXPECTED SCATTERED NATURE HAVE KEPT CB GROUP FOR
THE TIME BEING. LOOK TO REMAIN DRY AFTER 06Z BUT THUNDERSTORMS IN
SOUTHERN KANSAS MAY KEEP CLOUDS IN THE AREA...PERHAPS FLIRTING
WITH MVFR AT TIMES.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
KSZ010>012-022>024-026-035>040-054>056-058-059.

HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008-009-020-021-
034.

&&
Hazardous weather outlook, Jul 12, 2:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT TUE JUL 12 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-132030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
330 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT.
SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.

A HEAT WAVE IS FORECAST TO CONTINUE FROM FRIDAY THROUGH TUESDAY
WITH HEAT INDICES FROM 105 TO 110 DEGREES EACH DAY. THE PROLONGED
PERIOD OF HEAT COULD BE DANGEROUS FOR THE ELDERLY AND THOSE
WITHOUT AIR CONDITIONING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 12, 2:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT TUE JUL 12 2011

KSZ039-122130-
SHAWNEE-
356 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE COUNTY...

THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHWESTERN SHAWNEE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 347 AND 352 COULD ALSO BE AFFECTED.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3902 9586 3907 9595 3910 9595 3911 9597
      3911 9600 3912 9601 3913 9599 3914 9600
      3912 9602 3922 9596 3921 9565
TIME...MOT...LOC 2056Z 216DEG 11KT 3914 9586

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
July 12, 3:00 PM CST to 3:05 PM CST
Where
Dickinson County, 2.82 mi N of Buckeye
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.090, -97.180

A trained spotter reported 60 mph winds, with doors to home blown in and a steel patio table overturned.

Thunderstorm Wind, Riley

When
July 12, 4:25 PM CST to 4:30 PM CST
Where
Riley County, 0.87 mi NE of Lasita
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.430, -96.940

The top of a wooden barn was destroyed near Leonardville. One foot diameter trees were split off the main tree trunk. Outer sections of windows on the house were ripped-off. Tree branches were wrapped around a swing set.

Hail, Jackson

When
July 12, 4:45 PM CST to 4:47 PM CST
Where
Jackson County, 3.5 mi N of Holton
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.520, -95.740

A west-facing sliding glass patio door was broken.

Thunderstorm Wind, Coffey

When
July 12, 5:30 PM CST to 5:35 PM CST
Where
Coffey County, 3.86 mi W of Halls Summit
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.340, -95.740

Five power poles were destroyed on the west side of U.S. Highway 75.

Thunderstorm Wind, Pottawatomie

When
July 12, 5:32 PM CST to 5:37 PM CST
Where
Pottawatomie County, 2.13 mi E of Blaine
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.500, -96.360

Three large diameter power poles were reported down west of Wheaton.

Hail, Shawnee

When
July 12, 5:53 PM CST
Where
Shawnee County, 2.33 mi NNE of (Top)billard Arpt to
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.100, -95.600

Thunderstorm Wind, Shawnee

When
July 12, 6:45 PM CST to 6:50 PM CST
Where
Shawnee County, 4.76 mi WNW of Elmont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.200, -95.780

Two to four inch diameter limbs were broken. A storage shed had a room and two sides damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333088, 333084, 333081, 333085, 333086, 333082, 333087.